Skip to main content
Log in

Energy integrals and small points for the Arakelov height

  • Published:
Archiv der Mathematik Aims and scope Submit manuscript

Abstract

We study small points for the Arakelov height on the projective line. First, we identify the smallest positive value taken by the Arakelov height, and we characterize all cases of equality. Next we solve several archimedean energy minimization problems with respect to the chordal metric on the projective line, and as an application, we obtain lower bounds on the Arakelov height in fields of totally real and totally p-adic numbers.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. H. Alexander, Projective capacity, In: Recent Developments in Several Complex Variables (Proc. Conf., Princeton Univ., Princeton, N. J., 1979), 3–27, Ann. of Math. Stud., 100, Princeton Univ. Press, Princeton, N.J., 1981.

  2. M. Baker and R. Rumely, Potential Theory and Dynamics on the Berkovich Projective Line, Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2010.

  3. M. H. Baker and R. Rumely, Equidistribution of small points, rational dynamics, and potential theory, Ann. Inst. Fourier (Grenoble) 56 (2006), 625–688.

    Article  MathSciNet  MATH  Google Scholar 

  4. Y. Bilu, Limit distribution of small points on algebraic tori, Duke Math. J. 89 (1997), 465–476.

    Article  MathSciNet  MATH  Google Scholar 

  5. E. Bombieri and W. Gubler, Heights in Diophantine Geometry, New Mathematical Monographs, 4, Cambridge University Press, Cambridge, 2006.

  6. E. Bombieri and U. Zannier, A note on heights in certain infinite extensions of \(\mathbb{Q}\), Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 12 (2001), 5–14 (2002).

  7. K.-K. Choi, On the distribution of points in projective space of bounded height, Trans. Amer. Math. Soc. 352 (2000), 1071–1111.

    Article  MathSciNet  MATH  Google Scholar 

  8. P. Fili and C. Petsche, Energy integrals over local fields and global height bounds, Int. Math. Res. Not. IMRN 2015, 1278–1294.

  9. D. H. Lehmer, Factorization of certain cyclotomic functions, Ann. of Math. (2) 34 (1933), 461–479.

    Article  MathSciNet  MATH  Google Scholar 

  10. T. Ransford, Potential theory in the complex plane, London Mathematical Society Student Texts, 128, Cambridge University Press, Cambridge, 1995.

  11. R. Rumely, On Bilu’s equidistribution theorem, In: Spectral Problems in Geometry and Arithmetic (Iowa City, IA, 1997), 159–166, Contemp. Math., 237, Amer. Math. Soc., Providence, RI, 1999.

  12. E. B. Saff and V. Totik, Logarithmic Potentials with External Fields, Grundlehren der Mathematischen Wissenschaften, 316, Springer-Verlag, Berlin, 1997. Appendix B by Thomas Bloom.

  13. A. Schinzel, On the product of the conjugates outside the unit circle of an algebraic number, Acta Arith. 24 (1973), 385–399. Collection of articles dedicated to Carl Ludwig Siegel on the occasion of his seventy-fifth birthday. IV.

    Article  MathSciNet  MATH  Google Scholar 

  14. M. Sombra, Minimums successifs des variétés toriques projectives, J. Reine Angew. Math. 586 (2005), 207–233.

    Article  MathSciNet  MATH  Google Scholar 

  15. M. Tsuji, Some metrical theorems on Fuchsian groups, Jap. J. Math. 19 (1947), 483–516.

    MathSciNet  Google Scholar 

  16. M. Tsuji, Potential Theory in Modern Function Theory, Chelsea Publishing Co., New York, 1975. Reprinting of the 1959 original.

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Paul Fili.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Fili, P., Petsche, C. & Pritsker, I. Energy integrals and small points for the Arakelov height. Arch. Math. 109, 441–454 (2017). https://doi.org/10.1007/s00013-017-1080-x

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00013-017-1080-x

Mathematics Subject Classification

Keywords

Navigation